Oakville Veterinary Surgery, Station Road, Lawley Bank, Telford TF4 2LP

Human Medicines and Pets

Human Medicines and Pets

Human medicines and pets don’t mix.

I thought I’d just remind everyone about keeping medicines out of reach of pets as well as children! There are a number of medicines which are commonly found in our homes and which can be harmful to our pets – and it is always wise to be aware of the potential risks of anything that you may have in your medicine cabinet. Don’t forget that, even if your medicines have a childproof lid on it, many dogs may be able to chew this off and access the contents!
PARACETAMOL medicines Oakville Veterinary Surgery– this is found in a number of products, including flu/cold remedies. Cats are particularly sensitive to paracetamol as they cannot metabolise it safely and, as a consequence, a very small dose of paracetamol can be fatal to cats. In cases of paracetamol poisoning, both dogs and cats can develop swelling of the face or paws and may also develop breathing difficulties. Paracetamol can also cause delayed damage to the liver.

IBUPROFEN – Dogs are very sensitive to ibuprofen and related drugs such as diclofenac and naproxen. When ingested, these drugs can cause quite severe tummy upsets and even ulceration of the stomach and gut as well as kidney failure after ingestion of a low dose in dogs.

SALBUTAMOL – it is not uncommon for dogs to chew salbutamol inhalers (prescribed for asthma). This can cause acute onset clinical signs such as an increase in heart and respiratory rates. There may also be vomiting and restlessness.

CAFFEINE – caffeine is found in many flu/cold remedies (as well as, of course, tea and coffee). In dogs it acts as a stimulant and causes increased heart rate, hyperactivity, excitation and, in severe cases, convulsions and increased body temperature.

BACLOFEN – this is used as a muscle relaxant in some diseases and, in dogs, can cause very rapid onset signs such as wobbliness, drooling, reduced body temperature, slow heart rate and depressed breathing.

LOPERAMIDE – this is commonly used to treat diarrhoea but when ingested in high doses in dogs can cause drowsiness, constipation and, in severe cases, slow heart rate, breathing difficulties and a low body temperature. Some breeds of dog, such as collies, are particularly sensitive to the toxic effect of this drug.

5-HYDROTRYPTOPHAN – this is found in some over-the-counter products for depression. It can cause rapid onset signs such as drooling, increased heart rate and blood pressure, behaviour changes and, in severe cases, convulsions and coma.

FENTANYL – this can be found in patches which are prescribed as a strong painkiller. Used patches contain enough fentanyl to be harmful to animals if chewed or swallowed and can cause wobbliness, drowsiness, slow heart rate, reduced body temperature and, in some cases, collapse.

PSORIASIS CREAMS – some psoriasis creams contain ingredients which can cause severe and delayed poisoning in dogs. By increasing the blood concentration of calcium they can cause gastrointestinal upset, thirst, increased urination and, in severe cases, kidney failure, heart problems and convulsions. If your dog has eaten a psoriasis cream contact your vet immediately.
Hope that this helps to keep your pets safe and here is some general advice regarding medicines and pets:

1. Never give your pet a human medicine unless you have been advised to do so by your vet

2. Read the label of any medicine before using it and use only as directed by your vet

3. Never allow your pet to lick your hands or skin after applying an ointment or cream

4. Pick up any dropped tablets immediately

5. Never leave medicines unattended

6. Replace container lids securely after use

7. Store medicine out of sight and reach of pets at all times

8. Dispose of unwanted human medicines safely (return them to your pharmacy)